As with all medicines, it is possible to take too much Avandia. The effects of an Avandia overdose will vary depending on a number of factors, including how much of the drug was taken and whether it was taken with any other medications, alcohol, and/or drugs.
*** Avandia® Labeling Update 2/4/11: The FDA has notified healthcare professionals and patients that information on the cardiovascular risks (including heart attack) of Avandia (rosiglitazone) has been added to the physician labeling and patient Medication Guide. Additionally, the drug labels have been revised to state that rosiglitazone and rosiglitazone-containing medicines should only be used:
- In patients already being treated with these medicines
- In patients whose blood sugar cannot be controlled with other anti-diabetic medicines and who, after consulting with their healthcare professional, do not wish to use pioglitazone-containing medicines (Actos, Actoplus Met, Actoplus Met XR, or Duetact).
What do Clinical Trials Say About Avandia Overdose Effects?
During clinical trials before Avandia was approved, daily doses of up to 20mg of Avandia did not cause any adverse reactions. However, there have been so few reported cases of an Avandia overdoses that the full effects are not currently known.
Treatment for an Avandia Overdose
Given that there are so few cases of people overdosing on Avandia, it is also not known what the best treatment for an Avandia overdose is. If the Avandia overdose was recent, the healthcare provider may use certain medicines or pump the stomach. Treatment may also involve supportive care. This type of care consists of treating the symptoms that occur as a result of the overdose.
If an overdose of Avandia is suspected, contact your local poison control center or emergency room immediately. U.S. residents can call the U.S. national poison hotline at 1-800-222-1222. Canadian residents should call their local poison control center directly.